MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that the coil became elongated during an unspecified procedure.A preliminary investigation of the returned device revealed that the coil had unraveled.The operator reported that the device was used in compliance with the instructions for use (ifu).The coils were reported to be "looking out from the aneurysm" and were retracted with retrieval forceps causing the coils to become elongated.The procedure was restarted.The customer confirmed no patient adverse events resulted from the issue.The investigation of the complaint product is still ongoing.This event is related to mdr #1820334-2017-04203.
 
Additional Manufacturer Narrative
Additional information: device evaluated by mfr.The investigation of the complaint product has been completed.Pma/510k: preamendment.Investigation - evaluation: a review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.No systemic issues were found related to the reported complaint.Photos, operating reports, x-rays, and scans were requested; but the reporter indicated that no such material will be provided.One used coiled was returned in a damaged condition with biomatter present.The end coil is in good condition, but the main coil is kinked and tangled.It is unraveled from the end with no visible weld bead.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements.The device history record for lot 5611936 was reviewed and two nonconformances were noted.The nonconformances were for foreign matter in the packaging and were reworked.There were no other reported complaints for this lot number.It is likely that the returned condition of the device (distal end unraveled, main coil kinked) was caused by the retrieval with forceps.According to the customer, this retrieval was performed due to the coils not being fully deployed within the aneurysm.The root cause of the damage to the product is product use and handling related - related to another device (forceps).However, as the cause of the event was that the coil was protruding from the aneurysm, the root cause of the complaint is product use and handling related - user technique as there was no indication from the customer that a failure of the device caused the coils to not deploy fully within the aneurysm.The risk specification for the product identifies potential failure mode 'inadequate fit at intended site' with potential effects of failure include migration or delivery to undesired/unintended location that may result in intravascular intervention.The technical file indicates testing has been performed to confirm strength of the coil and specifies that unraveling and/or separation during retrieval as a known failure mode.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
NESTER PLATINUM EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7081831
Report Number1820334-2017-04201
Device Sequence Number13678242
Product Code KRD
UDI-Device Identifier00827002269910
UDI-Public(01)00827002269910(17)200302(10)5611936
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberMWCE-35-14-10-NESTER
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/07/2017
Supplement Date Received by Manufacturer01/10/2018
Initial Report FDA Received Date12/04/2017
Supplement Report FDA Received Date01/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1